Alert archive / Indiana / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 4, NWS Indianapolis, IN

March 15, 20255 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 15, 2025, 2:18 AM EDT for 5 counties in Indiana. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2025, 2:18 AM EDT (06:18 UTC)
Expired
Mar 15, 2025, 3:00 AM EDT
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Possible
Damage threat
Considerable
Hail
0.88 in
Wind
70.0 mph

Counties Fountain County, IN, Montgomery County, IN, Parke County, IN, Putnam County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 69 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 2:35 AM EDTTSTM WND DMGAlamo, INTree limbs downed on State Road 25.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 9:02 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
2530 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

796 
WUUS53 KIND 150618
SVRIND
INC045-107-121-133-157-150700-
/O.NEW.KIND.SV.W.0004.250315T0618Z-250315T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
218 AM EDT Sat Mar 15 2025

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Fountain County in west central Indiana...
  Southeastern Tippecanoe County in west central Indiana...
  Parke County in west central Indiana...
  Montgomery County in west central Indiana...
  Northwestern Putnam County in west central Indiana...

* Until 300 AM EDT.

* At 218 AM EDT, severe thunderstorms were located along a line
  extending from near Veedersburg to 8 miles northwest of Brazil,
  moving northeast at 60 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  New Richmond, Mellott, Darlington, Russellville, Ladoga, Yeddo,
  Linden, Shades State Park, Roachdale, Kingman, Alamo, Veedersburg,
  Waveland, Mecca, Cecil Harden Lake, Crawfordsville, Marshall,
  Wingate, Rockville, and Wallace.

This includes the following highways...
 Interstate 65 between mile markers 161 and 164.
 Interstate 74 between mile markers 16 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 400 AM EDT for west central
Indiana.

&&

LAT...LON 4035 8669 3988 8670 3961 8733 4008 8736
TIME...MOT...LOC 0618Z 244DEG 54KT 4004 8725 3959 8725 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

White
1 follow-up statement
422 
WWUS53 KIND 150641
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
241 AM EDT Sat Mar 15 2025

INC045-107-121-133-157-150700-
/O.CON.KIND.SV.W.0004.000000T0000Z-250315T0700Z/
Fountain IN-Tippecanoe IN-Parke IN-Montgomery IN-Putnam IN-
241 AM EDT Sat Mar 15 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM EDT
FOR SOUTHEASTERN FOUNTAIN...SOUTHEASTERN TIPPECANOE...NORTHEASTERN
PARKE...MONTGOMERY AND NORTHWESTERN PUTNAM COUNTIES...

At 241 AM EDT, severe thunderstorms were located along a line
extending from 9 miles north of Crawfordsville to 6 miles north of
Greencastle, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
New Richmond, Waveland, Crawfordsville, Darlington, Marshall,
Russellville, Ladoga, Wingate, Rockville, Wallace, Hillsboro, Turkey
Run State Park, Yeddo, New Ross, Linden, Waynetown, Clarks Hill, New
Market, Shades State Park, and Roachdale.

This includes the following highways...
 Interstate 65 between mile markers 161 and 164.
 Interstate 74 between mile markers 18 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM EDT for west central
Indiana. A Tornado Watch also remains in effect until 1000 AM EDT for
central Indiana.

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 8669 3988 8670 3969 8728 4007 8731
TIME...MOT...LOC 0641Z 244DEG 54KT 4018 8688 3973 8688 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

White

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 1:57 AM EDT, 21 minutes earlier. Its key messages:

  • Fast-moving strong to severe thunderstorms will continue to march across central Indiana the remainder of the overnight with damaging winds and isolated tornadoes possible.
  • More strong to severe storms are possible Saturday afternoon and evening and mainly over southeastern sections.
  • Strong non-thunderstorms winds will continue today with frequent gusts 40 to 50 mph
  • Heavy rainfall will also be a concern today with rainfall totals of 1 to 2 inches with locally higher amounts through tonight may produce localized flooding.
Area forecast discussion, Mar 15, 1:57 AM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
157 AM EDT Sat Mar 15 2025

.KEY MESSAGES...

- Fast-moving strong to severe thunderstorms will continue
  to march across central Indiana the remainder of the
  overnight with damaging winds and isolated tornadoes
  possible.

- More strong to severe storms are possible Saturday afternoon
  and evening and mainly over southeastern sections.

- Strong non-thunderstorms winds will continue today with
  frequent gusts 40 to 50 mph

- Heavy rainfall will also be a concern today with rainfall totals
  of 1 to 2 inches with locally higher amounts through tonight may
  produce localized flooding.

&&

.SHORT TERM (Today and tonight)...
Issued at 157 AM EDT Sat Mar 15 2025

Synopsis...

A potent negatively-tilted low pressure system will lift northeast
from northern Iowa to Lake Superior by this afternoon and Hudson Bay
tonight as a broad upper trough moves into the Mississippi Valley. A
strong 60+ knot low level jet will continue to pump deep moisture
from the Gulf to the Ohio Valley Valley the remainder of the
overnight before this feature shifts to eastern parts of Kentucky
and Indiana late today.

Latest radar data was indicated a broken line of storms with
embedded supercells moving into east central Illinois and
southeastern Missouri. These storms were located within an elongated
area of strong deep moisture convergence an in the right entrance of
a 100 knot upper jet streak, across northwestern Illinois. Deep and
low level shear was outstanding over this area although surface base
CAPEs were unspectacular per the SPC Mesoscale Analysis page owing
partially to modest lapse rates and dew points only in the 50s
downstream of the convection. Finally, Hi-Res soundings and
hodographs were indicating long curved hodographs, 0-1km and 0-3km
SRH values 500-700 m2/s2 and very fast storm motion of 60 knots from
around 210 degrees. Thus, while the line and stratiform area
continues to move east overnight, individual cells will race off to
the northeast. The low level jet and strong surface pressure
gradient associated the potent system will continue to generate
gusts 40 to 50 mph away from storms today, while gusts will be much
higher in any cell within the broken line especially the cells that
rotate. With instability waning overnight, damaging winds will be
the main threat with a lessor but non-zero chance for tornadoes,
especially early and over the Wabash Valley.

Heavy rain will also be a concern, but with the fast storm motion,
flooding will be a lesser concern until potentially later today when
better potential shifts to southeastern sections. Max moving average
PWATS to 1.3 inches per SPS local sounding climatology support an
inch to an inch and a half of storm total rainfall over central
Indiana through tonight with the highest amounts likely over the
southeastern sections as the initial cold front stalls due to the
southern upper trough spinning up a surface low that will lift
northeast along the stalled front and across the region tonight, and
another low level jet will surge northeast into northern Kentucky
and southeastern Indiana tonight, along with the surface low. In
addition, a 100 knot 500 millibar speed max will be moving in and
provide potential additional jet streak enhancement.

With any breaks in the clouds likely limited to mid morning into
early afternoon but a continued strong surge of return low level
flow, temperatures will continue to be well above normal and likely
reach the lower to middle 70s which is 20+ degrees above normal.
However, it will be getting colder overnight tonight as the front
moves through and cold advection takes over. The upper Wabash Valley
could get all the way down to the upper 30s while southeastern
sections should not get lower than the 40s.

&&

.LONG TERM (Sunday through Friday)...
Issued at 157 AM EDT Sat Mar 15 2025

Next week will continue March's variable, if not active weather
pattern.  The short term's multi-faceted, and at times potent
weather system will linger rain showers into Sunday morning as
temperatures recoil to near normal levels.  Amid a longer-wave, yet
progressive pattern...a broad zonal upper ridge will cross the
Midwest Monday through Tuesday night.  Robust south-southwesterly
surface flow Tuesday will return highs to around 70F.

The next weather system will also cross the central US Wednesday,
again promoting impressive surface cyclogenesis from northwest of
the local region and into the Great Lakes.  Accompanying
precipitation chances will have lower confidence in any appreciable
amounts despite lingering through 2-3 periods as the system's
supporting trough slows and broadens over the Ontario/Great Lakes
region.  Near to possibly slightly below normal readings are
expected as the long term period ends amid zonal northwesterly flow,
as southern extents of late-winter Canadian high pressure reach
Indiana.  The normal max/min through the long term increases from
52/33 to 54/35.

&&

.AVIATION (06Z TAF Issuance)...
Issued at 1147 PM EDT Fri Mar 14 2025

Impacts:

- Winds 170-200 degrees to 25 knots with gusts to 45 knots
  and higher possible in severe storms, mainly overnight

- MVFR and worse flying conditions at times in convection
  overnight and today

Discussion:

A potent low pressure system will lift northeast to Lake this
afternoon as a broad upper trough moves into the PLains. This will
cause the cold front to get hung up near and or west of the
terminals. Return flow off the Gulf and an unstable atmosphere will
lead to periods of thunderstorms, some severe overnight, along with
windy conditions and deteriorating flying conditions at times
through much of the TAF period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 4 PM EDT this afternoon for INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SHORT TERM...MK
LONG TERM...AGM
AVIATION...MK
Hazardous weather outlook, Mar 14, 9:57 PM EDT, 4 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
957 PM EDT Fri Mar 14 2025

INZ021-028>031-035>049-051>057-060>065-067>072-160200-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
957 PM EDT Fri Mar 14 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Strong wind gusts up to 55 mph are possible overnight.

Severe thunderstorms are possible tonight. Damaging wind gusts up to
75 mph are the primary threat, though large hail and a few tornadoes
are also possible. Heavy rain and lightning will accompany the
storms overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few strong to severe thunderstorms and localized flooding
are possible on Saturday, especially east of I-69. Damaging winds
will be the main severe threat. Lightning will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely late tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 1:47 AM EDTSevere Thunderstorm Warning Considerable damage threatINDFountain, Parke, Vermillion, Vigo43 min
Mar 15, 2:04 AM EDTSevere Thunderstorm Warning Considerable damage threatINDFountain, Vermillion, Warren41 min
Mar 15, 2:13 AM EDTTornado WarningINDFountain, Parke, Vermillion20 min
Mar 15, 2:57 AM EDTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Hamilton, Howard, Montgomery and 2 more48 min
Mar 15, 3:01 AM EDTTornado WarningINDSullivan, Vigo29 min
Mar 15, 3:12 AM EDTSevere Thunderstorm Warning Considerable damage threatINDKnox, Sullivan48 min
Mar 15, 3:38 AM EDTSevere Thunderstorm Warning Considerable damage threatINDClay, Daviess, Greene, Knox, Owen, Sullivan52 min
Mar 15, 3:41 AM EDTSevere Thunderstorm WarningINDClinton, Howard, Madison, Tipton49 min
Mar 15, 4:05 AM EDTSevere Thunderstorm Warning Considerable damage threatINDDaviess, Knox, Martin40 min
Mar 15, 4:08 AM EDTSevere Thunderstorm WarningINDHendricks, Marion, Morgan, Owen, Putnam37 min
Mar 15, 4:09 AM EDTTornado Warning Tornado observedINDDaviess, Martin36 min
Mar 15, 4:22 AM EDTSevere Thunderstorm WarningINDMonroe, Morgan, Owen23 min
Mar 15, 4:30 AM EDTTornado Warning Tornado observedINDDaviess, Lawrence, Martin30 min
Mar 15, 4:47 AM EDTSevere Thunderstorm WarningINDHancock, Hendricks, Johnson, Marion, Morgan, Shelby28 min
Mar 15, 4:47 AM EDTSevere Thunderstorm WarningINDJackson, Lawrence, Martin, Monroe43 min
Mar 15, 4:51 AM EDTTornado WarningINDLawrence, Martin, Monroe24 min
Mar 15, 5:09 AM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Jackson, Jennings, Monroe51 min
Mar 15, 5:13 AM EDTTornado WarningINDBartholomew, Brown, Jackson, Lawrence, Monroe32 min
Mar 15, 5:33 AM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Johnson, Rush, Shelby42 min
Mar 15, 5:50 AM EDTSevere Thunderstorm WarningINDHenry, Rush, Shelby25 min
Mar 15, 6:23 AM EDTSpecial Weather StatementINDRandolph22 min
Mar 15, 7:35 AM EDTSpecial Weather StatementINDLawrence, Martin25 min
Mar 15, 10:59 AM EDTSpecial Weather StatementINDMartin31 min
Mar 15, 1:38 PM EDTSpecial Weather StatementINDGreene37 min
Mar 15, 2:45 PM EDTAreal Flood AdvisoryINDBrown, Greene, Hamilton, Hancock, Johnson, Lawrence and 5 more3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.